Radioactive iodine-131 (RAI) has been reported to be associated with a high incidence of development or exacerbation of Graves' ophthalmopathy (GO). This is thought to be associated with a surge of autoantibodies after RAI therapy. The role of methimazole (MMI), which possesses immunomodulatory action, in the prevention of GO was explored by studying 114 patients with Graves' disease. They were assigned randomly to receive either RAI alone or adjunctive antithyroid drugs, which consisted of MMI and L-T4 as a block-replacement therapy for 12 months and were followed for 2 yr. Thirty-five patients (30.7%) had GO at presentation. Twenty-one (18%) patients developed new GO, and six had worsening of preexisting GO. The development of hypothyroidism (P < 0.01) and an elevation of TSH (P < 0.05) were associated with increased risk of development or exacerbation of GO. The chance of development or exacerbation of GO is higher in those with no ophthalmopathy than in those with preexisting GO at presentation (P = 0.002). The incidence of development or exacerbation of GO was similar in the two treatment groups (RAI, 22.8%; adjunctive antithyroid drugs, 23.7%; P = NS). MMI was able to suppress the surge of TSH receptor antibody (TRAB) after RAI, but a surge in TRAB was not of prognostic significance for the development of GO after RAI. Patients who developed or had exacerbation of GO actually had lower TRAB at presentation (P = 0.02). We conclude that hypothyroidism with elevated TSH is an important adverse factor for the development or exacerbation of GO, and MMI was unable to prevent the development or exacerbation of GO after RAI.